Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 74, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 23, 2023, 5:03 PM CDT for Olmsted County, Wabasha County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2023, 5:03 PM CDT (22:03 UTC)
- Expired
- Sep 23, 2023, 5:26 PM CDT
- In force
- 23 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Olmsted County, MN, Wabasha County, MN
The radar
The Minneapolis radar (KMPX), 106 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
470
WUUS53 KARX 232203
SVRARX
MNC109-157-232245-
/O.NEW.KARX.SV.W.0074.230923T2203Z-230923T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
503 PM CDT Sat Sep 23 2023
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
North central Olmsted County in southeastern Minnesota...
Northwestern Wabasha County in southeastern Minnesota...
* Until 545 PM CDT.
* At 503 PM CDT, a severe thunderstorm was located over Mazeppa, or
16 miles north of Rochester, moving north at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
north central Olmsted and northwestern Wabasha Counties, including
the following locations... Rattelsnake Point, Oak Center, Bluff
Valley Campground, Gilbert Valley, Hidden Meadows R V Park, Zumbro
Falls, and Bear Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4419 9255 4437 9255 4437 9243 4445 9243
4445 9226 4414 9248 4419 9262
TIME...MOT...LOC 2203Z 200DEG 42KT 4426 9251
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KAA2 follow-up statements
746
WWUS53 KARX 232214
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
514 PM CDT Sat Sep 23 2023
MNC109-232224-
/O.CAN.KARX.SV.W.0074.000000T0000Z-230923T2245Z/
Olmsted MN-
514 PM CDT Sat Sep 23 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OLMSTED COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4437 9255 4437 9243 4445 9243 4445 9226
4420 9244 4419 9255
TIME...MOT...LOC 2214Z 200DEG 42KT 4438 9245
$$
MNC157-232245-
/O.CON.KARX.SV.W.0074.000000T0000Z-230923T2245Z/
Wabasha MN-
514 PM CDT Sat Sep 23 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN WABASHA COUNTY...
At 514 PM CDT, a severe thunderstorm was located 8 miles east of
Goodhue, or 12 miles southeast of Red Wing, moving north at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mazeppa, Zumbro Falls, Bellechester, Rattelsnake Point, Oak Center,
Bluff Valley Campground, Gilbert Valley, Bear Valley, and Highway 63
And County 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4437 9255 4437 9243 4445 9243 4445 9226
4420 9244 4419 9255
TIME...MOT...LOC 2214Z 200DEG 42KT 4438 9245
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KAA048
WWUS53 KARX 232226
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
526 PM CDT Sat Sep 23 2023
MNC157-232236-
/O.CAN.KARX.SV.W.0074.000000T0000Z-230923T2245Z/
Wabasha MN-
526 PM CDT Sat Sep 23 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WABASHA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds are
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
La Crosse.
LAT...LON 4437 9255 4437 9243 4445 9243 4445 9226
4420 9244 4419 9255
TIME...MOT...LOC 2225Z 200DEG 42KT 4452 9238
$$
KAAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:56 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Sep 23, 2:56 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 256 PM CDT Sat Sep 23 2023 .DISCUSSION...(This evening through Saturday) Issued at 255 PM CDT Sat Sep 23 2023 Key Messages: - Showers and storms are expected this evening and overnight, isolated strong to severe storms are possible (5% chance) west of Highway 52. - Winds will increase to 20 to 25 mph this evening with gusts as high as 40 mph west of the Mississippi River. - Additional showers and storms are expected tomorrow along and east of the Mississippi River. The rest of Today and Tonight: Conditions for the rest of the afternoon will continue to have small chances for showers and storms as shown in the CAMs with continued 850mb moisture transport in play for the region, however the next robust chance for precipitation comes in this evening with a linear complex associated with WAA in the southerly flow ahead of an upper- level low progressing through the Dakotas. As it progresses into our CWA it will encounter some difficulties, mainly being no longer associated to an axis of 1000-2000 J/kg of MLCAPE located over central Iowa. As a result, expecting the line of storms to weaken quickly as it enters our CWA. With some respectable 0-3km shear, decent SRHs, and an enhancing low-level jet of 50-60 kts associated with the synoptic flow, isolated large hail or a severe criteria wind gust should not be ruled out. However, with capping noted in the forecast 23.15z RAP soundings, expecting it will be hard to mix any higher wind gusts down to the surface in addition to the rapidly diminishing instability. With the enhancing synoptic winds and low-level jet this evening, expecting that surface winds will increase with sustained winds to be in the 20-25 mph range with gusts upwards of 40 mph west of the Mississippi River in our flatter, more windy spots across southeast Minnesota and northeast Iowa. Exactly how high wind gusts end up getting still appears uncertain with some guidance such as the 23.17z HRRR trying to have gusts a bit higher in the 40-45 mph range. However, given the low and mid-level WAA setup keeping it difficult for much mixing to occur, this does not appear likely but isolated higher gusts are possible. Regardless, wind advisory issuance does not appear likely at this time with widespread gusts not expected to reach criteria this evening. As storms progress eastward overnight, scattered non-severe showers and storms will overtake the region providing a much needed second round of decent rainfall in lieu of the good soaking we got last night. The 23.06 EC ensembles show high chances (70-100% chance) for seeing over 0.5" of precip through tonight west of the Mississippi River. The 23.12z HREF 24-hr PMM paints a similar pictures with the exception of keeping the 0.5" or greater totals further west of US- 52 where the stronger convection will occur. With PWATs being roughly 200% of normal for this time of year, expecting some fairly efficient rainmakers with PWATs of around 1.5", however with limited instability overnight there will not be much strong convection present which will limit totals to a half an inch or so for many. Sunday: Sunday will feature continued chances for showers and non-severe storms with a continued moisture feed in the southerly cyclonic flow. This will allow for a narrow feed of weak instability in the vicinity of the Mississippi River with MLCAPE values in the ballpark of a few hundred J/kg, with the higher PWATs being slightly lower but still about 150% of normal. Still could expect some efficient rain in spite of the low instability with the 23.12z HREF PMM showing the potential for upwards of 0.25" in spots Sunday afternoon. Otherwise temperatures will be fairly cool with the upper-level low in place to the northwest for Sunday keeping our highs in the upper 60s and lower 70s. Next Week: Slight precipitation chances continue into Monday with the lingering upper-level low to our northwest. Temperatures for Monday will trend slightly warmer with widespread highs in the lower 70s. As the upper- level low gets squeezed out of our region, upper-level ridging will slowly build into our region over the course of the week. There is some disagreement between the long range guidance as to how much the ridging amplifies going into late week, regardless generally expecting a drier forecast for this week with temperatures remaining seasonable in the middle to upper 70s and gradually warming late- week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1144 AM CDT Sat Sep 23 2023 Patches of MVFR stratus will give way to mainly VFR conditions this afternoon. S/SE winds will increase this afternoon into tonight ahead of a front with gusts of 25-35 kts. Given the gustiness, did not include LLWS, but with the strong flow aloft, if surface winds diminish this evening, LLWS is possible. A line of showers/storms will approach from the west late this afternoon/evening, slowing progressing east into Sunday. For now, limited thunder mention to KRST, with decreasing thunder potential east into Wisconsin during the evening. MVFR ceilings should redevelop Sunday morning. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Naylor AVIATION...JM
Hazardous weather outlook, Sep 23, 2:55 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 255 PM CDT Sat Sep 23 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-250000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- 255 PM CDT Sat Sep 23 2023 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa and southeast Minnesota. .DAY ONE...This Afternoon and Tonight Storms will increase this afternoon and evening, a few possibly strong to severe with hail and gusty winds, especially west of U.S. Highway 52. Wind gusts up to 40 mph are expected this evening and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated non-severe thunderstorms pushing east Sunday morning with some re-development possible Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on a local basis west of U.S. Highway 52 this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-032>034-041>044-053>055-061-250000- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 255 PM CDT Sat Sep 23 2023 This Hazardous Weather Outlook is for portions of central Wisconsin...north central Wisconsin...southwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Isolated non-severe thunderstorms possible through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated non-severe thunderstorms possible Sunday. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
In the hours before
Local storm report, Sep 23, 11:46 AM CDT, 5 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1146 AM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM Rain 2 NE Rochester 44.04N 92.45W
09/23/2023 M1.65 inch Olmsted MN Public
Report via social media.
&&Local storm report, Sep 23, 2:54 PM CDT, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
254 PM CDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Rain Eastman 43.17N 91.02W
09/23/2023 M0.73 inch Crawford WI Public
24-hour total.
&&Special weather statement, Sep 23, 3:18 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service La Crosse WI
318 PM CDT Sat Sep 23 2023
IAZ008-018-MNZ094-232100-
Floyd IA-Mitchell IA-Mower MN-
318 PM CDT Sat Sep 23 2023
...Strong thunderstorms will impact Mitchell, northern Floyd and
western Mower Counties through 400 PM CDT...
At 317 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Glenville to 6 miles east of Manly to near
Rockford. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Rockford around 320 PM CDT.
St. Ansgar and Rudd around 325 PM CDT.
Austin, Osage, and Lyle around 335 PM CDT.
Stacyville and Floyd around 345 PM CDT.
Rose Creek around 350 PM CDT.
Other locations impacted by these storms include County Roads A 39
And S 70, Meyer, Toeterville, County Roads B 60 And T 18, Rock Creek,
Idlewilde State Park, Otranto, Brownville, County Roads T 54 And A
31, and Highways 9 And 218.
This includes Interstate 90 in Minnesota between mile markers 175 and
198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Iowa.
&&
LAT...LON 4367 9305 4378 9264 4316 9262 4291 9303
4350 9303 4350 9305
TIME...MOT...LOC 2017Z 223DEG 27KT 4356 9326 4330 9306 4300 9302
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KAASpecial weather statement, Sep 23, 4:01 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
401 PM CDT Sat Sep 23 2023
IAZ008-009-MNZ086-087-094-095-232145-
Howard IA-Mitchell IA-Olmsted MN-Dodge MN-Fillmore MN-Mower MN-
401 PM CDT Sat Sep 23 2023
...Strong thunderstorms will impact eastern Mitchell, western Howard,
southwestern Olmsted, eastern Mower, southern Dodge and western
Fillmore Counties through 445 PM CDT...
At 400 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hayfield to near Adams to near Floyd.
Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Hayfield, Grand Meadow, and Riceville around 405 PM CDT.
Le Roy around 410 PM CDT.
Kasson around 415 PM CDT.
Stewartville, Byron, and Spring Valley around 420 PM CDT.
Rochester around 425 PM CDT.
Other locations impacted by these storms include Meyer, County Roads
3 And 108, Brownville, County Roads T 54 And A 31, County Roads 6 And
15, Salem Corners, Rock Dell, Highways 9 And 218, County Roads 4 And
8, and Highway 56 And County 6.
This includes Interstate 90 in Minnesota between mile markers 188 and
212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northeastern Iowa.
&&
LAT...LON 4406 9268 4385 9234 4330 9233 4321 9251
4321 9274 4357 9272 4392 9301
TIME...MOT...LOC 2100Z 226DEG 31KT 4390 9291 4361 9267 4319 9270
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KAASpecial weather statement, Sep 23, 4:33 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service La Crosse WI
433 PM CDT Sat Sep 23 2023
MNZ087-094-095-232200-
Olmsted MN-Fillmore MN-Mower MN-
433 PM CDT Sat Sep 23 2023
...Strong thunderstorms will impact Olmsted, northeastern Mower and
western Fillmore Counties through 500 PM CDT...
At 432 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mantorville to Stewartville to near Le
Roy. Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Rochester, Spring Valley, and Oronoco around 440 PM CDT.
Wykoff around 445 PM CDT.
Other locations impacted by these storms include Forestville State
Park, Potsdam, Fillmore, Hidden Meadows R V Park, Rochester Airport,
Washington, Kings Park, County Roads 2 And 38, Pleasant Grove, and
Oxbow Park.
People attending the Gar-Lin Dairy Farm , and Central Park in
Rochester should seek safe shelter immediately!
This includes Interstate 90 in Minnesota between mile markers 209 and
227.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4420 9233 4411 9232 4411 9218 4367 9214
4350 9236 4350 9245 4388 9250 4409 9268
4419 9268
TIME...MOT...LOC 2132Z 225DEG 29KT 4410 9270 4387 9247 4353 9242
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KAASpecial weather statement, Sep 23, 4:58 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
458 PM CDT Sat Sep 23 2023
MNZ079-087-232230-
Wabasha MN-Olmsted MN-
458 PM CDT Sat Sep 23 2023
...Strong thunderstorms will impact eastern Olmsted and Wabasha
Counties through 530 PM CDT...
At 457 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Goodhue to 6 miles northeast of Oronoco to
6 miles east of Rochester. Movement was north at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Elgin around 505 PM CDT.
Other locations impacted by these storms include South Troy,
Rattelsnake Point, Potsdam, Hidden Meadows R V Park, West Albany,
County Roads 33 And 4, Kings Park, Bremen, Theilman, and Maple
Springs.
People attending the Gar-Lin Dairy Farm should seek safe shelter
immediately!
This includes Interstate 90 in Minnesota between mile markers 222 and
225.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4419 9255 4437 9255 4437 9243 4445 9243
4445 9224 4444 9221 4442 9213 4427 9205
4390 9224 4412 9244 4419 9267
TIME...MOT...LOC 2157Z 199DEG 35KT 4439 9269 4420 9242 4402 9235
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KAAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 7:37 AM CDT | Special Weather Statement | ARX | Mower | 53 min |
| Sep 23, 3:18 PM CDT | Special Weather Statement | ARX | Mower | 42 min |
| Sep 23, 4:01 PM CDT | Special Weather Statement | ARX | Mower | 44 min |
| Sep 23, 4:33 PM CDT | Special Weather Statement | ARX | Olmsted | 27 min |
| Sep 23, 4:58 PM CDT | Special Weather Statement | ARX | Wabasha | 32 min |
| Sep 23, 5:29 PM CDT | Special Weather Statement | ARX | Winona | 31 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.